Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 130, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jul 17, 2003, 3:07 PM CDT for Jackson County, Mississippi. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 3:07 PM CDT (20:07 UTC)
- Expired
- Jul 17, 2003, 4:00 PM CDT
- In force
- 53 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Jackson County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLIX 172007
SVRNEW
MSC059-172100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
306 PM CDT THU JUL 17 2003
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN SOUTHERN MISSISSIPPI
THIS INCLUDES THE CITIES OF...PASCAGOULA...OCEAN SPRINGS...MOSS
POINT...ESCATAWPA
* UNTIL 400 PM CDT
* AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER MOSS POINT...OR ABOUT 2 MILES SOUTHWEST OF
MOSS POINT...MOVING WEST AT 15 MPH.
AT 303 PM NICKEL SIZED HAIL WAS REPORTED AT MOSS POINT BY THE PUBLIC
AND RELAYED BY WLOX TV METEOROLOGIST. THIS IS A DANGEROUS STORM.
SEEK SHELTER NOW OCEAN SPRINGS AND GAUTIER ARE IN THE PATH OF THIS
STORM.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3036 8857 3034 8867 3037 8880 3043 8887
3055 8887 3054 8867 3051 8855 3051 8845
3032 8847
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:32 PM CDT, 35 minutes earlier.
Area forecast discussion, Jul 17, 2:32 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 230 PM CDT THU JUL 16 2003 LITTLE CHANGE EXPECTED THROUGH THE NEXT SEVERAL DAYS WITH DAILY PRECIPITATION CHANCES BEING THE MAIN FORECAST CONCERN. STRONG UPPER RIDGE CENTERED OVER COLORADO AND EXTENDING FROM THE LOWER AND MIDDLE MISSISSIPPI VALLEY TO THE DESERT SOUTHWEST WILL REMAIN IN PLACE ACROSS MUCH OF THE WESTERN HALF OF THE CONUS INTO SATURDAY BEFORE IT RETROGRADES SLIGHTLY BY THE END OF THE WEEKEND AS AN UPPER TROUGH OVER THE NORTHEAST AND GREAT LAKES AMPLIFIES OVER THE EASTERN CONUS. SEVERAL MID LEVEL SHORT WAVES ARE FORECAST TO ROTATE AROUND THE PERIPHERY OF THE UPPER RIDGE AND AFFECT THE LOCAL FORECAST AREA INTO THE WEEKEND. THESE SHORTWAVES WILL BE DIFFICULT TO TIME AND SOMETIMES RATHER SUBTLE...HOWEVER MAINLY AFTERNOON AND EVENING CONVECTION IS EXPECTED EACH DAY WITH SOME OF THE SHOWERS AND THUNDERSTORMS LINGERING INTO THE OVERNIGHT HOURS. MID RANGE MODELS CONTINUE TO AGREE ON THE AMPLIFICATION OF AN UNUSUALLY DEEP TROUGH FOR THE SUMMER SEASON OVER THE EASTERN CONUS NEXT WEEK. AS A MATTER OF FACT THE THE LATEST RUN OF THE EXTENDED GFS FORECASTS AN EVEN MORE AMPLIFIED TROUGH THAN THE PREVIOUS RUN. IF THIS HOLDS TRUE...A SURFACE COLD FRONT WILL LIKELY PUSH SOUTH ACROSS THE FORECAST AREA FROM NEXT WEDNESDAY INTO THURSDAY. PRELIMINARY NUMBERS... MCB 74/92/74/92 2425 BTR 75/93/75/92 2425 MSY 77/93/78/92 2425 GPT 75/90/75/90 2425 .NEW...NONE LA...NONE. MS...NONE. 11
Hazardous weather outlook, Jul 17, 2:40 PM CDT, 27 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 240 PM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS THIS AFTERNOON WILL LINGER INTO THE EVENING BEFORE BECOMING MORE ISOLATED IN NATURE OVERNIGHT. IN ADDITION TO FREQUENT LIGHTNING... SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND SMALL HAIL. ISOLATED SEVERE STORMS PRODUCING DAMAGING WIND GUSTS TO 60 MPH AND THREE QUARTER INCH DIAMETER HAIL WILL BE POSSIBLE UNTIL AROUND SUNSET. HEAT... AFTERNOON TEMPERATURES WILL RISE INTO THE LOWER 90S THIS AFTERNOON. THIS COMBINED WITH DEW POINTS APPROACHING THE MID 70S WILL LEAD TO HEAT INDEX VALUES RANGING FROM 100 TO 105 DEGREES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EARLY EVENING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. 11
In the hours before
Local storm report, Jul 17, 2:24 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
224 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM MID LAKE PONTCHARTRAIN LA MARINE THUNDERSTORM WIND
07/17/03 GMZ530 MEASURED 58 KNOTS.
REPORTED BY CAUSEWAY
COMMISSION POLICE.
RJRThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:09 PM CDT | Severe Thunderstorm Warning | LIX | Hancock, Harrison | 36 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.